Alabama, 2012

Flash Flood and Damaging Winds in Alabama, August 10, 2012

August 10, 2012 · NWS HUN · 5 events in 2 counties and zones

Clusters of thunderstorms, a few that exhibited brief supercell traits, produced sporadic wind damage, hail and intense rainfall rates. Rainfall of 2 to 4 inches in less than an hour were reported in parts of the city of Madison in southwest Madison and southeast Limestone Counties, resulting in brief flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Clusters of thunderstorms, a few that exhibited brief supercell traits, produced sporadic wind damage, hail and intense rainfall rates. Rainfall of 2 to 4 inches in less than an hour were reported in parts of the city of Madison in southwest Madison and southeast Limestone Counties, resulting in brief flash flooding. This storm also knocked down and uprooted trees in central and southwest Madison. A funnel cloud was spawned from a storm in western Colbert County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Aug 10, 1:01 PM CST, 1 hour 43 minutes earlier.

Area forecast discussion, Aug 10, 1:01 PM CST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
201 PM CDT FRI AUG 10 2012

.DISCUSSION...
CONVECTION WAS DEVELOPING ALONG THE COLD FRONT SOUTH AND EAST OF
NASHVILLE THRU PULASKI IN TN. LOW STRATIFIED CLOUDS HAVE BEEN SLOW TO
DECREASE THUS FAR IN THE HUN AREA...BUT IS SHOWING SIGNS OF LIFTING
INTO A CU FIELD ON LATEST VIS IMAGERY. GREATEST SB-INSTABILITY WAS
LOCATED IN NWRN AL WHERE TEMPS ARE NEARING 90F...DROPPING OF A BIT
FURTHER NE ALONG THE FRONT WHERE CLOUDS HAVE KEPT TEMPS IN THE L80S.
OVERALL...ML-CAPE VALUES OF 1000-1500 J/KG ARE ANALYZED JUST AHEAD OF
THE FRONT COINCIDING WITH DEEP LAYER BULK SHEAR OF 20-25KT. STORMS
ARE INTENSIFYING...AND THIS CAPE/SHEAR COMBO MAY BE JUST ENOUGH TO SUSTAIN
UPDRAFTS FOR SHORT PERIODS. THE FRONT WILL TRACK SEWD SLOWLY THIS
EVENING AS THE UPPER SHORTWAVE SUPPORT LAGS BEHIND AND MOVES THRU
THIS EVENING. LOCALLY HEAVY RAIN COULD OCCUR IF THE FRONT SLOWS AS
PROGGED BY THE NAM...PROBABLY IN OUR SERN COUNTIES (ROUGHLY FROM
CULLMAN TO FORT PAYNE AREAS).

THE LONG-AWAITED COOLER AND LESS HUMID AIRMASS ARRIVES OVER THE
WEEKEND AND LITTLE ADJUSTMENT WAS NEEDED TO THE GOING FORECAST. LOWS
MAY DIP INTO THE U50S IN PARTS OF SRN TN...WITH L60S ELSEWHERE BY
SUNDAY MORNING. THE 50S MAY BE POSSIBLE ACROSS VALLEYS OF NERN AL ON
MONDAY.

ANOTHER STRONG UPPER SHORTWAVE DROPPING INTO THE GREAT LAKES ON
MONDAY WILL INSTIGATE A RETURN OF SWLY FLOW IN LOW TO MID LEVELS OVER
THE DEEP SOUTH/TN VALLEY. MOISTURE TRANSPORT AND MODEST ISENT ASCENT
SHOULD BE ENOUGH TO GENERATE ELEVATED SHRA/TSRA TO THE AREA IN
ADVANCE OF THE NEXT COLD FRONT ON MONDAY. THE NAM DEPICTS A MORE
RAPID ENTRANCE OF THIS INITIAL POTENTIAL...WHILE BOTH ARE SIMILAR
WITH FRONTAL TIMING ON TUESDAY DURING THE MIDDAY/AFTN HOURS. WILL
INTRODUCE LOW CHC CATEGORY POPS ON TUE.

WED SHOULD BE SEASONABLY DRY AND WARM. HOWEVER...NWRLY FLOW MAY BRING
ONE OR MORE MCS/MCVS FROM THE CENTRAL PLAINS/MO VALLEY REGIONS INTO
THE OH VALLEY...AND PERHAPS THE TN VALLEY BY THU-FRI. HAVE KEPT SCHC
POP FOR NOW...BUT THE MORE FAVORED AREA FOR PRECIP WOULD BE AT THE
NOSE OF THE LLJ CORE WHICH WILL BE ANCHORED ACROSS THE MO
VALLEY/SERN CORN BELT REGION.

KULA

&&

.AVIATION...
/ISSUED 1231 PM CDT FRI AUG 10 2012/
FOR 18Z TAFS...

AN MVFR LOW CIG DECK WILL CONTINUE OVER THE NEXT 5-6 HOURS DUE TO THE
POSSIBILITY OF TSRA WITH AN APPROACHING COLD FRONT. THE COLD FRONT
HAS SLOWED OVER THE LAST FEW HOURS AND HAVE MADE ADJUSTMENTS TO THE
WIND FORECAST FOR THE 23-01Z TIME FRAME. ONCE THE FRONT CLEARS THE
AREA LATER THIS EVENING, CLOUDS SHOULD GRADUALLY DISSIPATE AND THEN
SKC AFTER 13Z.

SL.77

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    67  87  62  89 /  30   0   0   0
SHOALS        63  88  60  89 /  20   0   0   0
VINEMONT      64  84  63  87 /  40  10   0   0
FAYETTEVILLE  63  85  60  87 /  20   0   0   0
ALBERTVILLE   64  85  61  87 /  50  10   0   0
FORT PAYNE    67  87  60  87 /  50  10   0   0

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Aug 10, 1:01 PM CST, 1 hour 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
201 PM CDT FRI AUG 10 2012

ALZ001>010-016-TNZ076-096-097-110000-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
201 PM CDT FRI AUG 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE ENTIRE TENNESSEE
VALLEY TODAY...WITH NUMEROUS STORMS EXPECTED TO THE EAST OF A LINE
EXTENDING FROM BRIDGEPORT TO CULLMAN THIS AFTERNOON. A FEW STRONG
THUNDERSTORMS MAY DEVELOP ANYWHERE IN THE REGION...BUT THE
PROBABILITIES OF THIS WILL BE HIGHEST TO THE EAST OF A BRIDGEPORT TO
CULLMAN LINE. THE PRIMARY HAZARDS WITH THIS ACTIVITY WILL BE GUSTY
WINDS AND SMALL HAIL. FREQUENT CLOUD TO GROUND LIGHTNING STRIKES AND
HEAVY RAINFALL WILL BE THE MAIN THREATS WILL ALSO BE POSSIBLE WITH
ANY THUNDERSTORM ACTIVITY.

WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO LINGER INTO THE EARLY
EVENING HOURS ACROSS PORTIONS OF NORTH CENTRAL AND NORTHEAST
ALABAMA...BEFORE A COLD FRONT CLEARS THE REGION AND ENDS THE THREAT
FOR PRECIPITATION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

THERE IS A SLIGHT CHANCE OF MAINLY AFTERNOON THUNDERSTORMS ACROSS
NORTHWEST AND NORTH CENTRAL ALABAMA ON MONDAY AND TUESDAY...AND
AGAIN OVER THE ENTIRE AREA THURSDAY INTO FRIDAY.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Aug 10, 12:49 PM CST, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
149 PM CDT FRI AUG 10 2012

TNZ076-096-101930-
MOORE TN-LINCOLN TN-
149 PM CDT FRI AUG 10 2012

...SIGNIFICANT WEATHER ADVISORY FOR MOORE AND NORTHERN LINCOLN
COUNTIES UNTIL 230 PM CDT...

AT 148 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM 11 MILES NORTHWEST OF FAYETTEVILLE...
MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF PEAS...WIND GUSTS UP TO 40 MPH...AND HEAVY
RAINFALL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LYNCHBURG AND PETERSBURG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

&&

LAT...LON 3514 8633 3518 8683 3526 8683 3525 8675
      3531 8668 3533 8660 3536 8660 3537 8659
      3535 8654 3536 8649 3533 8646 3532 8642
      3535 8641 3536 8633 3538 8631
TIME...MOT...LOC 1848Z 275DEG 23KT 3527 8670

SL
Special weather statement, Aug 10, 1:05 PM CST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
205 PM CDT FRI AUG 10 2012

TNZ096-101945-
LINCOLN TN-
205 PM CDT FRI AUG 10 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LINCOLN COUNTY UNTIL
245 PM CDT...

AT 203 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM NEAR FAYETTEVILLE...MOVING
SOUTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF PEAS...WIND GUSTS UP TO 40 MPH...AND HEAVY
RAINFALL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FAYETTEVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

&&

LAT...LON 3517 8639 3499 8652 3514 8683 3515 8683
      3525 8677
TIME...MOT...LOC 1903Z 296DEG 19KT 3516 8668

SL
Special weather statement, Aug 10, 1:40 PM CST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
240 PM CDT FRI AUG 10 2012

TNZ076-096-097-102015-
MOORE TN-LINCOLN TN-FRANKLIN TN-
240 PM CDT FRI AUG 10 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL MOORE...
SOUTHEASTERN LINCOLN AND SOUTHWESTERN FRANKLIN COUNTIES UNTIL 315
PM CDT...

AT 238 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM 9 MILES EAST OF FAYETTEVILLE...
MOVING SOUTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF PEAS...WIND GUSTS UP TO 40 MPH...AND HEAVY
RAINFALL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HUNTLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

&&

LAT...LON 3512 8613 3499 8622 3499 8635 3509 8652
      3523 8637
TIME...MOT...LOC 1938Z 297DEG 14KT 3514 8640

SL
Special weather statement, Aug 10, 2:11 PM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
311 PM CDT FRI AUG 10 2012

ALZ005-102045-
LIMESTONE AL-
311 PM CDT FRI AUG 10 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LIMESTONE COUNTY
UNTIL 345 PM CDT...

AT 308 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM NEAR ATHENS...MOVING EAST AT 20
MPH.

HAIL UP TO THE SIZE OF PEAS...WIND GUSTS UP TO 40 MPH...AND HEAVY
DOWNPOURS WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ATHENS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

&&

LAT...LON 3475 8679 3478 8700 3489 8702 3496 8678
TIME...MOT...LOC 2008Z 267DEG 17KT 3485 8694

SL
Special weather statement, Aug 10, 2:24 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
324 PM CDT FRI AUG 10 2012

ALZ009-102100-
JACKSON AL-
324 PM CDT FRI AUG 10 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JACKSON COUNTY
UNTIL 400 PM CDT...

AT 321 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM NEAR SKYLINE MOVING EAST AT 15 MPH.

HAIL UP TO THE SIZE OF PEAS...WIND GUSTS UP TO 40 MPH...AND HEAVY
RAINFALL WILL BE POSSIBLE WITH THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN
JACKSON COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

&&

LAT...LON 3483 8607 3480 8630 3490 8629 3495 8613
TIME...MOT...LOC 2021Z 255DEG 14KT 3487 8620

SL
Special weather statement, Aug 10, 2:30 PM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
330 PM CDT FRI AUG 10 2012

ALZ005-006-TNZ096-102115-
MADISON AL-LIMESTONE AL-LINCOLN TN-
330 PM CDT FRI AUG 10 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MADISON...
NORTHEASTERN LIMESTONE AND SOUTHWESTERN LINCOLN COUNTIES UNTIL 415
PM CDT...

AT 330 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM NEAR ARDMORE...OR 12 MILES
NORTHWEST OF MERIDIANVILLE...MOVING EAST AT 20 MPH.

HAIL UP TO THE SIZE OF PEAS...WIND GUSTS UP TO 40 MPH...AND HEAVY
RAINFALL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MERIDIANVILLE...HAZEL GREEN AND ARDMORE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

&&

LAT...LON 3487 8652 3486 8686 3499 8688 3499 8684
      3501 8683 3507 8659
TIME...MOT...LOC 2030Z 265DEG 17KT 3496 8676

SL

The radar

The Northeast Alabama radar (KHTX), 63 km away, was scanning. The volume nearest the first event began at 20:43 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 lightning, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Madison

When
August 10, 2:44 PM CST to 2:45 PM CST
Where
Madison County, 2.34 mi N of Maple Hill
Measured
43 kt (49 mph) estimated gust
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
34.964, -86.775

A few trees and power lines were downed by thunderstorm winds at Pulaski Pike and Macedonia road.

Lightning, Limestone

When
August 10, 3:07 PM CST
Where
Limestone County, 1.25 mi S of Copeland Co
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
34.832, -86.832

Lightning caused two structural fires, one on the 19000 block of East Limestone road and also on Meadows road.

Flash Flood, Madison

When
August 10, 4:45 PM CST to 6:15 PM CST
Where
Madison County, 2.74 mi NW of Madison to 2.35 mi NW of Madison
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.732, -86.798

Very heavy rain produced flash flooding around the intersection of County Line Road and Brownsferry/Gillespie Road. A car was partially under water just east of this location (Gillespie Road) and a COOP weather station just west of this intersection reported 3.59 inches of rainfall in about 1 hour.

Thunderstorm Wind, Madison

When
August 10, 4:47 PM CST to 4:48 PM CST
Where
Madison County, Madison
Measured
43 kt (49 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
34.700, -86.770

A large tree and a few power lines were downed by thunderstorm winds along Sullivan street in downtown Madison.

Thunderstorm Wind, Madison

When
August 10, 4:48 PM CST to 4:49 PM CST
Where
Madison County, Madison
Measured
43 kt (49 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
34.700, -86.770

A large tree was downed by thunderstorm winds onto a house on Riddle street. Some siding was also stripped off of a house on Riddle street and several large branches were snapped by thunderstorm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2012Every state in 2012This day in weather historyWarnings in Alabama, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 406847, 406848, 406851, 406850, 406849.